Peripheral neuropathy is a neurological condition involving damage to the peripheral nerves—the nerves outside of the brain and spinal cord. Unfortunately, ten to 20 percent of cancer patients develop peripheral neuropathy during their course of treatment. While peripheral neuropathy adds an additional strain to a cancer patient's treatment and recovery, the American Society of Clinical Oncology notes that “many people recover fully from the disorder over time, whether it is in a few months or a few years.”
Not every cancer patient will develop peripheral neuropathy. The American Society of Clinical Oncology states that patients with lung cancer, breast cancer, ovarian cancer, prostate cancer, multiple myeloma and Hodgkin lymphoma have the greatest risk, due to the treatment options. The largest cause of peripheral neuropathy secondary to cancer is the chemotherapy drugs. In large doses, these drugs can damage the peripheral nerves:
--Platinums (cisplatin, oxaliplatin and carboplatin)
--Taxanes (docetaxel and paclitaxel)
--Vinca alkaloids (vincristine, vinorelbine, vinblastin)
Cytarabine, flurouracil, interferon and methotrexate can also cause damage to the peripheral nerves, though the American Society of Clinical Oncology notes that this is less common. Other possible causes of peripheral neuropathy include radiation therapy, the location of the tumor, vitamin deficiency from excessive vomiting, paraneoplastic disorders and surgery. However, with radiation therapy, tumor location and surgery, they must have a direct impact on the peripheral nerves; for example, surgery becomes a risk if the peripheral nerves were damaged during the operation.
The symptoms of peripheral neuropathy vary—they depend on which peripheral nerves were damaged.
The sensory nerves are responsible for sensation, such as touch.
We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.